Ohio, 2006

Flash Flood and Damaging Winds in Ohio, July 21, 2006

July 21, 2006 · NWS ILN · 5 events in 4 counties and zones

4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 21, 2:13 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 21, 2:13 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
313 PM EDT FRI JUL 21 2006

.AVIATION /00Z-24Z/...
LOW PRESSURE MOVING UP A STALLED FRONT WILL RESULT IN LESS THAN
IDEAL AVIATION WEATHER OVER THE NEXT 24 HOURS. CURRENT CONDITIONS AT
CVG AND LUK INCLUDE THUNDERSTORMS WITH LOWERED VISIBILITIES AND
CEILINGS. THESE CONDITIONS ARE EXPECTED TO PERSIST UNTIL 16Z. OTHER
SITES WILL SEE DETERIORATING WEATHER TONIGHT AS THE LOW CONTINUES
NORTHEAST AND INTENSIFIES. RAINFALL WILL COME TO AN END LATER IN THE
FORECAST WHEN THE LOW MOVES OUT OF THE AREA. MVFR CEILINGS ARE
FORECAST TO LINGER BEHIND THE LOW.
&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
SURFACE ANALYSIS SHOWS BOUNDARY FROM SURFACE LOW NEAR KPAH TO
SOUTHERN OHIO INTO WESTERN PA. AT 18Z 100 MB INSTABILITY AROUND
FRONTAL BOUNDARY IS 2000 TO 3000 J/KG. KILN RADAR IS SHOWING
SCATTERED CONVECTION JUST SOUTH OF THE OHIO RIVER.

CONCERNED ABOUT THIS EVENING INTO SATURDAY MORNING. FOR THIS
EVENING CONCERNED ABOUT SEVERE AND FLOODING THREAT. MCS NEAR SURFACE
LOW (KPAH) IS SLOWLY DIVING SOUTH AND EAST INTO VERY UNSTABLE
AIRMASS. THIS COMPLEX SHOULD NOT AFFECT US...HOWEVER CONVECTION
WILL LIKELY DEVELOP ALONG BOUNDARY INTO THE TRI-STATE THIS
EVENING. WITH 500 MB WINDS AROUND 50 KTS THIS EVENING AND SOME DRY
AIR ALOFT...EXPECT DAMAGING WINDS TO BE THE MAIN THREAT. AFTER
LOOKING AT WIND FIELDS...TRAINING IS EXPECTED WHICH COULD PRODUCE
SOME FLOODING.

SECONDARY CONCERN...BUT JUST AS SERIOUS...IS FOR LATER TONIGHT AS
BROAD UPPER TROF DIGS INTO OHIO VALLEY AND SHARPENS. THIS IN TURN
BRINGS SURFACE LOW FROM WESTERN KY INTO SC OHIO BY 12Z THEN INTO
WESTERN PA. THIS BEING JULY WITH PWS EXPECTED TO BE ABOVE 2 INCH
AND A DEEPENING SURFACE LOW MOVING ACROSS SOUTHERN FORECAST WILL
POST A FLOOD WATCH TONIGHT INTO SATURDAY MORNING. THREE HR FFG
VALUES ARE BETWEEN 1.5 TO 2.5 INCHES. WILL LEAVE SLGT CHC POPS
INTO THE EVENING AS SECONDARY COLD FRONT IS EXPECTED TO COME
THROUGH.

WILL GO WITH MAV TEMPS.

TIPTON

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
SURFACE HIGH PRESSURE IN CONTROL EARLY IN THE LONG TERM PERIOD. AS
HIGH PUSHES SLOWLY EAST THROUGH MID WEEK...RETURN FLOW WILL
GRADUALLY SET UP. THIS COMBINED WITH SOME AIRMASS MODIFICATION...
WILL ALLOW FOR A GRADUAL WARM UP IN TEMPERATURES EACH DAY. LATER IN
THE WEEK...MODELS FAIRLY CONSISTENT PUSHING COLD FRONT DOWN TOWARD
AREA. TIMING IS A STILL A BIT OF AN ISSUE SO WILL JUST GO WITH LOWER
CHANCE POPS STARTING WEDNESDAY NIGHT AND CONTINUING ON THROUGH
FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH FOR OHZ053>056-060>065-070>074-077>082-088
     FROM 8 PM FRIDAY TO 11 AM SATURDAY.
KY...FLASH FLOOD WATCH FOR KYZ089>100 FROM 8 PM FRIDAY TO 11 AM
     SATURDAY.
IN...FLASH FLOOD WATCH FOR INZ058-059-066-073>075-080 FROM 8 PM
     FRIDAY TO 11 AM SATURDAY.
&&
Hazardous weather outlook, Jul 21, 3:29 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
429 PM EDT FRI JUL 21 2006

OHZ026-034-035-042>046-051-052-222030-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-
429 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OHIO...
MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

INZ050-058-059-066-OHZ053>056-060>065-070>074-080-222030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-
429 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT

NUMEROUS HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT INTO
SATURDAY MORNING AS A DEEPENING LOW PRESSURE MOVES FROM WESTERN
KENTUCKY INTO WESTERN PENNSYLVANIA SATURDAY AFTERNOON. THE
ATMOSPHERE IS VERY MOIST AND IS CAPABLE OF PRODUCING AN EXTENDED
PERIOD OF VERY HEAVY RAINFALL. THIS RAINFALL COULD EASILY LEAD TO
FLASH FLOODING ALONG STREAMS AND IN URBAN AREAS. THUS A FLOOD
WATCH HAS BEEN POSTED THROUGH SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

INZ073>075-080-KYZ089>100-OHZ077>079-081-082-088-222030-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
HAMILTON-CLERMONT-BROWN-ADAMS-PIKE-SCIOTO-
429 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL
OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT

A STATIONARY BOUNDARY ALONG THE OHIO RIVER WILL BE THE FOCUS
OF SHOWERS AND THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT. ANY OF THE
THESE STORMS COULD BE COME SEVERE WITH DAMAGING WINDS THROUGH
MIDNIGHT.

NUMEROUS HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT INTO
SATURDAY MORNING AS A DEEPENING LOW PRESSURE MOVES FROM WESTERN
KENTUCKY INTO WESTERN PENNSYLVANIA SATURDAY AFTERNOON. THE
ATMOSPHERE IS VERY MOIST AND IS CAPABLE OF PRODUCING AN EXTENDED
PERIOD OF VERY HEAVY RAINFALL. THIS RAINFALL COULD EASILY LEAD TO
FLASH FLOODING ALONG STREAMS AND IN URBAN AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 TIPTON

The radar

The Cincinnati radar (KILN), 61 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 21, 5:45 PM EST to 5:49 PM EST
Where
Hamilton County, Mt Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -84.383

Power lines were downed by the thunderstorm winds in Anderson Township.

Thunderstorm Wind, Brown

When
July 21, 6:00 PM EST to 6:04 PM EST
Where
Brown County, Sardinia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -83.800

Large tree limbs were knocked down.

Thunderstorm Wind, Clermont

When
July 21, 6:00 PM EST to 6:04 PM EST
Where
Clermont County, 5 mi N of Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -84.050

Trees were knocked down along Blue Sky Park Road.

Thunderstorm Wind, Scioto

When
July 21, 8:00 PM EST to 8:04 PM EST
Where
Scioto County, Minford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.850, -82.850

Two trees were downed.

Flash Flood, Scioto

When
July 21, 8:00 PM EST to 9:00 PM EST
Where
Scioto County, 10 mi W of Portsmouth
Reported by
PARK/FOREST SERVICE
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

High water occurred around shelter houses in Shawnee State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524857, 5524858, 5524859, 5524860, 5524861.